Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

Could there be an underlining reason why someone might have adverse responses to antidepressant medications when prior to four years ago did not?

If what happens after taking antidepressants is this; immediate positive response that only last a day and then stops and starts to cause language difficulties,confusion and sometimes extreme fatigue,what could this possibly be from? If this person because of the strange and horrific response from medications is afraid to continue experimenting with medication should they be dubbed "non compliant" or is it more complicated than that?

What should be done to help this patient?

Answered by: Jonathan W. Stewart

Particularly the confusion and trouble speaking are likely due to too much medication. Some people's bodies get rid of medication very quickly, so require more than other people to get the same effect. Others get rid of medication very slowly, so a little goes a long way.

So, you might need 20 times as much as I to do the same thing, or vice versa. And, you might need little doses of one drug and a lot of another, because different enzymes handle each drug. With this in mind, perhaps the best approach would be to take much smaller doses of one of the troublesome but briefly helpful drugs, waiting a few weeks and then raise the dose by a small amount.

Just as an example, the typical starting dose of fluoxetine (Prozac) is 20 mg a day. Perhaps you would start with 1 or 5 mg a day and go from there. The other possibility is that some people's brains are particularly sensitive to disruption by drugs.

Again, since starting doses initially seem to work but as the medication builds up in the system becomes "toxic" the answer is to start low and go slow, allowing the build-up to occur at low levels before risking raising the dose again.